Connecticut, 2017

Winter Weather in Connecticut, January 7, 2017

January 7, 2017 · NWS ALY · 1 event in 1 county or zone

On the morning of Saturday, January 7th, a coastal storm moved northeast off the coast of North Carolina. Although this storm tracked well off the coast, it was close enough to bring some light snowfall to northwestern Connecticut.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On the morning of Saturday, January 7th, a coastal storm moved northeast off the coast of North Carolina. Although this storm tracked well off the coast, it was close enough to bring some light snowfall to northwestern Connecticut. Light snowfall began during the mid morning hours and continued throughout the day. The storm tracked off the coast of southern New England by the evening hours, and snowfall gradually tapered off. By that time, about 2 to 5 inches accumulated across Litchfield County, with heavier accumulations to the south and east of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 7, 6:42 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jan 7, 6:42 AM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Albany NY
642 AM EST Sat Jan 7 2017

.SYNOPSIS...
A coastal storm will track parallel the east coast of the United
States today. The storm track will be close enough for some light
to moderate snow accumulations mainly to the south and east of
Albany. Then an arctic front will slide across the region Sunday
with more snow showers and snow squalls to be followed by very
chilly temperatures. Thereafter, an active weather week is
expected with warming temperatures accompanied by mixed
precipitation.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 630 AM...No changes to ongoing forecast as leading edge of
the snow was approaching the I84 corridor (likely virga at this
time). 06Z guidance was very close to the 00Z guidance as coastal
storm was taking shape off the Cape Hatteras coast per MSAS
analysis.

...Winter Weather Advisory issued for Litchfield County, CT today
into this evening. Further adjustments may be needed depending on
the track of the coastal storm...

H2O vapor loop and RAP/HRRR height overlay suggests the trough
axis remains positively tilted over the Mississippi River Valley
as it approaches the Ohio Valley and Mid-Atlantic. Isallobaric
analysis reveals falling pressures over 4mb/3hr over the
outerbanks of North Carolina. Per these trends, seems the track of
this coastal storm will be offshore with a sharp western gradient
to the precipitation shield. Per the latest RAP/HRRR/Experimental
NAM3km, deformation axis appears to set up just east of the Hudson
River later this morning into the afternoon hours where mean RH
values at or above 90 percent. This should allow for light to
occasional moderate snow to develop with the best potential for
accumulations into Litchfield County. However, if the convection
becomes deeper over the Gulf Stream, ridge may build a little more
over the western Atlantic and the snow impacts may move further
west into portions of Dutchess and Berkshire Counties. We will
continue to monitor. Otherwise, clouds will increase, thicken
across most of the region. Lake Effect snow off Lake Ontario
continues to show a weaken trend with diminishing inland
penetration as we will keep the Dacks dry for the day.
Temperatures will be chilly with teens to lower 20s with an
increasing northerly wind this afternoon.

This coastal storm quickly accelerates to the east of Cape Cod
this evening with a rapidly diminishing snow over our adjacent New
England counties. Then approaching upper trough over the eastern
Great Lakes will raise inversion heights once again with
increasing delta t/s for lake effect snow to redevelop and impact
portions of the western Dacks and Mohawk Valley overnight. A
couple of inches of fresh snow is possible overnight. Due to
variable cloud coverage, a diverse low temperature forecast is
expected. Lows generally 10-15F for Hudson River Valley to single
digits elsewhere.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Snow squall potential appears to be increasing for Sunday. Arctic
boundary is forecast to slide across the region through the
daylight hours with increase and steep lapse rates (nearly dry
adiabatic). Furthermore, equilibrium levels remain low where
temperatures are expected to be at or below -30C. Experimental
snow squall parameters per BTV hires models are also moderate with
values up to 4 as mean mixing layer heights will be able to tap
into the 30kt wind magnitudes. So a brisk day is expected with
snow showers/squalls as highs will struggle to climb back into the
teens and lower 20s.

The snow showers/squalls diminish Sunday evening as sub -20c H850
air advects into the region. As low level anticyclonic flow
increase and rising heights aloft, partially clearing skies along
and east of Hudson are expected. Clouds from Lake Ontario may
linger for the western portions of the region as this will have an
impact to overnight temperatures. For now, a model blended
approach was utilized with mainly single digits to below zero
readings across the region. As for wind chills, values of 10 to 20
below zero are possible across the higher terrain where headlines
may be needed. We will continue to highlight in the HWO.

Monday broad warm advection and weak isentropic lift will commence
as clouds should be back on the increase with the slight chance
for upslope light snow evolving across the Dacks. Upper trough
axis appears to be rather weak and QG forcing is also very weak.
Highs climb back into the 20s as thermal column moderates through
the day as H850 temperatures return to an average of -12c.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
For Monday night, cold air will be entrenched but low pressure
over the upper Mississippi Valley will combine with high pressure
along the East Coast to produce a southerly flow across our area
and mid- level warm advection. This will result in increasing
cover and a slight chance of some light snow showers across the
western Adirondacks towards daybreak. Lows from the upper single
digits to the upper teens.

On Tuesday, low pressure is forecast to move into the upper Great
Lakes. Warm advection continues over the Albany Forecast Area but
surface temperatures remain below freezing for many areas for most
of the day. Chance of light snow early with some mixed precipitation
possible for southern third of area by afternoon. Highs from the
upper 20s to mid 30s. On Tuesday night, temperatures should continue
to rise in many areas changing precipitation to rain, but sheltered
valleys across the northern third of the forecast area may remain
below freezing and a wintry mix may continue. Lows from the mid 20s
to low 30s.

Wednesday looks mild and showery ahead of a cold front with falling
temperatures possible late after the cold front crosses the region.
lows on the 30s and highs in the mid 30s to upper 40s.

For Thursday through Saturday, waves of low pressure are forecast to
move along the front and bring periods of precipitation.
Precipitation looks to be mainly rain on Thursday and Friday, but
temperatures gradually fall and by Saturday look to be below
freezing across the area. Precipitation may finally end as a mix
going to snow later Friday into early Saturday. Highs on Thursday
and Friday in the 30s and 40s dropping to the 20s and 30s on
Saturday. Lows Thursday generally in the 20s, with mid 20s to mid
30s for Friday and lows in from the teens to low 30s on Saturday.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions through most of this Saturday morning with an
increase in mid level clouds. By afternoon, the chance for light
snow increases mainly south and east of Albany. However, a slight
westward shift may bring some snow to Albany. So we will place
VCSH for ALB with higher confidence for POU-PSF for seeing some
light snow with MVFR conditions. We will watch for IFR conditions
at POU but confidence not high enough this time to include into
the TAF.

Any snow should quickly end this evening with residual MVFR CIGS
for POU-PSF.

Winds will generally be light and variable early with a trend
toward the northerly flow around 5kts. Then a slight increase in
magnitudes Saturday with winds up to 10kts.

Outlook...

Sunday Night: Low Operational Impact. Breezy NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SN.
Tuesday Night: High Operational Impact. Likely RA...SN...SLEET.
Wednesday: High Operational Impact. Likely RA.
Wednesday Night: Low Operational Impact. Slight Chance of SHSN.
Thursday: Moderate Operational Impact. Chance of RA...FZRA.

&&

.HYDROLOGY...
Cold air will remain in place through the weekend and into early
next week. Chance for accumulating snow east of Albany has
increased with QPF values around one-quarter of an inch are
expected into Litchfield County. Then snow showers and squalls are
expected on Sunday as arctic boundary slides across the region.
There will be several chances for widespread accumulating
precipitation events the upcoming work week with a wintry mixture
depending on thermal profiles.

With subfreezing temperatures expected in the short term,
additional ice formation/thickening will gradually occur on area
lakes, streams and rivers this upcoming weekend into Monday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 9 PM EST this evening for CTZ001-
     013.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...SND
AVIATION...BGM/NAS
HYDROLOGY...BGM/JPV
Hazardous weather outlook, Jan 7, 4:39 AM EST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
439 AM EST SAT JAN 7 2017

CTZ001-013-081200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-
439 AM EST SAT JAN 7 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS CHANCE FOR SNOW SQUALLS TO IMPACT THE REGION ON SUNDAY AS
AN ARCTIC FRONT SLIDES ACROSS THE REGION. A BRIEF PERIOD OF
REDUCED VISIBILITIES AND HAZARDOUS TRAVELING CONDITIONS MAY OCCUR.

WIND CHILL ADVISORIES MAY BE NEEDED FOR SOME HIGHER ELEVATIONS
FOR SUNDAY NIGHT INTO MONDAY MORNING.

AN ACTIVE WEATHER PATTERN IS IN THE FORECAST FOR ALL OF NEXT WEEK.
SNOW TRANSITIONING TO A WINTRY MIXTURE IS EXPECTED TUESDAY THAT
MAY RESULT IN WINTER WEATHER HEADLINES. STAY TUNED FOR FURTHER
UPDATES FROM YOUR NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN ALBANY.

MAZ001-025-NYZ065-066-081200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-WESTERN DUTCHESS-
EASTERN DUTCHESS-
439 AM EST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BERKSHIRES AND DUTCHESS
COUNTY OF EASTERN NEW YORK

.DAY ONE...TODAY AND TONIGHT.

A COASTAL STORM IS EXPECTED TO DEVELOP AND MAINLY REMAIN EAST OF
THE REGION SATURDAY. LIGHT SNOW ACCUMULATION IS EXPECTED FOR
PORTIONS OF DUTCHESS AND BERKSHIRE COUNTIES...HOWEVER...A SLIGHT
SHIFT IN THE STORM TRACK COULD RESULT IN NEAR-ADVISORY LEVEL
SNOWFALL OVER THE REGION. STAY TUNED FOR FURTHER UPDATES FROM YOUR
NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS CHANCE FOR SNOW SQUALLS TO IMPACT THE REGION ON SUNDAY AS
AN ARCTIC FRONT SLIDES ACROSS THE REGION. A BRIEF PERIOD OF
REDUCED VISIBILITIES AND HAZARDOUS TRAVELING CONDITIONS MAY OCCUR.

WIND CHILL ADVISORIES MAY BE NEEDED FOR SOME HIGHER ELEVATIONS
FOR SUNDAY NIGHT INTO MONDAY MORNING.

AN ACTIVE WEATHER PATTERN IS IN THE FORECAST FOR ALL OF NEXT WEEK.
SNOW TRANSITIONING TO A WINTRY MIXTURE IS EXPECTED TUESDAY THAT
MAY RESULT IN WINTER WEATHER HEADLINES. STAY TUNED FOR FURTHER
UPDATES FROM YOUR NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN ALBANY.

NYZ032-033-038>043-047>054-058>061-063-064-082>084-VTZ013>015-081200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
439 AM EST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER POTENTIAL IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS CHANCE FOR SNOW SQUALLS TO IMPACT THE REGION ON SUNDAY AS
AN ARCTIC FRONT SLIDES ACROSS THE REGION. A BRIEF PERIOD OF
REDUCED VISIBILITIES AND HAZARDOUS TRAVELING CONDITIONS MAY OCCUR.

WIND CHILL ADVISORIES MAY BE NEEDED FOR SOME HIGHER ELEVATIONS
FOR SUNDAY NIGHT INTO MONDAY MORNING.

AN ACTIVE WEATHER PATTERN IS IN THE FORECAST FOR ALL OF NEXT WEEK.
SNOW TRANSITIONING TO A WINTRY MIXTURE IS EXPECTED TUESDAY THAT
MAY RESULT IN WINTER WEATHER HEADLINES. STAY TUNED FOR FURTHER
UPDATES FROM YOUR NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Southern Litchfield

When
January 7, 10:00 AM EST to 9:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669034.